Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 73, NWS Amarillo, TX

May 13, 2016Collingsworth County, Wheeler County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 13, 2016, 4:48 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2016, 4:48 PM CDT (21:48 UTC)
Expired
May 13, 2016, 5:30 PM CDT
In force
42 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Collingsworth County, TX, Wheeler County, TX

The radar

The Altus AFB radar (KFDR), 131 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:56 PM CDTHAIL 1Shamrock, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WUUS54 KAMA 132148
SVRAMA
TXC087-483-132230-
/O.NEW.KAMA.SV.W.0073.160513T2148Z-160513T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
448 PM CDT FRI MAY 13 2016

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN WHEELER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 530 PM CDT

* AT 448 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
  TWITTY...OR 10 MILES NORTHEAST OF SHAMROCK...MOVING SOUTHEAST AT
  25 MPH. A SECOND SEVERE STORM WAS LOCATED NEAR SHAMROCK MOVING
  SOUTHEAST AT 25 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE 
           HOMES...ROOFS...AND OUTBUILDINGS. PEOPLE AND ANIMALS 
           OUTDOORS WILL BE INJURED. EXPECT HAIL DAMAGE TO ROOFS...
           SIDING...WINDOWS...AND VEHICLES. 

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 163 AND 176.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3492 10002 3515 10028 3541 10018 3533 10000
      3496 10000
TIME...MOT...LOC 2148Z 309DEG 21KT 3533 10013 

HAIL...1.75IN
WIND...70MPH
 
$$

JGG/MB
2 follow-up statements
023 
WWUS54 KAMA 132213
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
513 PM CDT FRI MAY 13 2016

TXC087-483-132230-
/O.CON.KAMA.SV.W.0073.000000T0000Z-160513T2230Z/
COLLINGSWORTH TX-WHEELER TX-
513 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN COLLINGSWORTH AND SOUTHEASTERN WHEELER COUNTIES...

AT 513 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
SHAMROCK...MOVING SOUTHEAST AT 15 MPH.

HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT SOME TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE HOMES...
         ROOFS...AND OUTBUILDINGS. HAIL DAMAGE TO VEHICLES IS 
         EXPECTED. HAIL MAY ACCUMULATE ON ROADWAYS CAUSING HAZARDOUS 
         TRAVEL. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COLLINGSWORTH AND SOUTHEASTERN WHEELER COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3513 10026 3524 10018 3522 10000 3496 10000
      3492 10002
TIME...MOT...LOC 2213Z 318DEG 12KT 3514 10013 

HAIL...1.25IN
WIND...70MPH
 
$$

JGG/MB
577 
WWUS54 KAMA 132224
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
524 PM CDT FRI MAY 13 2016

TXC483-132233-
/O.CAN.KAMA.SV.W.0073.000000T0000Z-160513T2230Z/
WHEELER TX-
524 PM CDT FRI MAY 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WHEELER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
THE PANHANDLE OF TEXAS.

LAT...LON 3516 10024 3514 10000 3496 10000 3492 10002
      3513 10026
TIME...MOT...LOC 2223Z 317DEG 21KT 3507 10012 

$$

TXC087-132230-
/O.CON.KAMA.SV.W.0073.000000T0000Z-160513T2230Z/
COLLINGSWORTH TX-
524 PM CDT FRI MAY 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN COLLINGSWORTH COUNTY...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF
LUTIE...OR 12 MILES SOUTHEAST OF SHAMROCK...MOVING SOUTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...MINOR DAMAGE TO ROOFS...SIDING...AND TREES IS POSSIBLE. HAIL 
         DAMAGE TO VEHICLES IS EXPECTED. HAIL MAY ACCUMULATE ON 
         ROADWAYS CAUSING HAZARDOUS TRAVEL. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN COLLINGSWORTH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3516 10024 3514 10000 3496 10000 3492 10002
      3513 10026
TIME...MOT...LOC 2223Z 317DEG 21KT 3507 10012 

HAIL...1.25IN
WIND...60MPH
 
$$

JGG/MB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:37 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 13, 3:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
337 PM CDT FRI MAY 13 2016

.Short Term...through tonight

Latest surface analysis shows the cold front moving southward
through western Kansas. AWOS at Syracuse, KS suggests the front has
moved through that location recently. Further south, a surface trough
extended from near Beaver to just north of Dumas and Tucumcari. This
boundary has moved slowly southeast and short term guidance suggests
it will continue to do so until being overtaken by the cold front
later this evening. Visible satellite imagery shows some enhancement
of cumulus field and some CB now southeast of this boundary with cu
nearly absent along it. Weak convergence through the late afternoon
has been enough to focus convective initiation in an increasingly
unstable environment with MLCAPE of around 2,000 J/kg. This combined
with effective shear of around 35 knots should support organized
storms including supercells and the potential for large hail and
damaging winds. Despite weak convergence and increasing cumulus
field, visual observations of the cumulus are that it has very little
vertical extent, and water vapor loop suggests large scale subsidence
may largely suppress activity. Thunderstorms may still develop but
coverage should be limited through the afternoon and into the early
evening.

Difficult forecast for overnight. We lowered precipitation
probabilities slightly given the conditionality of this setup.
Shallow front should traverse most of the forecast area this
evening. Most models saturate 305k isentropic surface north of the
front by around or shortly after 06z and give a fairly healthy QPF
signal late tonight toward morning, although this spatially varies
from model to model. QPF tends to over perform in these post frontal
scenarios, probably mostly due to shallow depth well below the LFC.
Low-level moist advection has been relatively robust today though,
and soundings saturate through a fairly deep layer, so this will
probably be sufficient for at least some convection later tonight.
Confidence would be higher if significant large scale ascent was
present. Mid-level heights fall only slightly as mean ridging slowly
deamplifies overnight, but the main impetus for convection would be
the ascent above the southward moving front as described above.
Water vapor loop shows no evidence of upstream small scale
perturbations to help out either. We will continue to monitor
trends.

BRB
&&

.Long Term...Saturday through next Friday

Off and on precip chances will litter the long term. Unfortunately,
picking through the litter to find the most likely periods is
a difficult process at this time.

Aloft...a seasonally strong Ontario/Hudson Bay upr low will
spin slowly up the St. Lawrence Seaway early next week as an upr
low settles into the Intermountain West. This leaves the southern
Great Plains in an area of relatively weak wrly upr flow with
subtle height rises and falls as weak speed maxes ripple through.
Picking out timing on these weak waves at this point would be mostly
futile, however a few windows look a little more interesting than
others.

At the surface, the significant cold front advertised in the
short term section will settle south of the area Saturday and much
of Sunday...meaning this weekend will feel more like March than
May. After slightly warmer weather on Monday...another cold front
will come through Tuesday, keeping the midweek period cool
before southerly low level flow finally returns to warm us late in
the week.

Elevated instability will be present through this weekend.
Shear profiles don't favor widespread svr wx on Saturday, but Sunday
could yield us a few hailers given such low frz levels and cool sfc
temps. Monday may have the most robust svr potential due to better
flow aloft and shear profiles but also the highest likelihood
that ingredients don't all come together. Medium range model trends
have been toward a more moist bndry layer Monday and slower sfc
trough passage, so this will need to be monitored.

Thunderstorms will be possible along the cold front on Tuesday
as well, with some severe potential given solid mid lvl lapse rates
and modest mid lvl flow.

The overall pattern appears to favor good moisture return to the
Panhandles moving forward in the extended, which should mean more
rain/severe chances through much of May.

Simpson
&&

.Preliminary Point Temps/Pops...
Amarillo TX                45  56  44  56  50 /  40  40  50  50  40
Beaver OK                  45  57  44  55  48 /  10  20  50  50  50
Boise City OK              41  57  43  57  48 /  20  20  40  40  50
Borger TX                  46  57  45  57  51 /  40  30  50  50  40
Boys Ranch TX              46  58  46  61  51 /  40  20  40  40  40
Canyon TX                  46  57  45  58  50 /  40  40  40  50  40
Clarendon TX               47  57  45  56  49 /  40  50  50  50  40
Dalhart TX                 44  56  45  61  49 /  40  20  40  40  50
Guymon OK                  44  57  45  58  49 /  20  20  50  40  50
Hereford TX                49  60  47  62  52 /  40  40  40  50  40
Lipscomb TX                46  56  45  56  49 /  30  30  50  50  50
Pampa TX                   45  54  44  57  49 /  40  40  50  50  40
Shamrock TX                48  57  45  57  50 /  40  60  50  50  50
Wellington TX              50  59  47  58  51 /  40  50  50  60  50

&&

.AMA Watches/Warnings/Advisories...
TX...NONE.
OK...NONE.

&&

17/9
Hazardous weather outlook, May 13, 3:41 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT FRI MAY 13 2016

OKZ001>003-TXZ001>020-141200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
341 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE PANHANDLES. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE
MAIN THREAT. THERE IS A SMALL RISK FOR FLASH FLOODING AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY. AT THIS TIME IT
APPEARS THAT SEVERE WEATHER CHANCES ARE PRETTY LOW.

THOUGH MUCH UNCERTAINTY REMAINS...THE POTENTIAL EXISTS FOR A MORE
ORGANIZED AND WIDESPREAD SEVERE WEATHER EPISODE ON MONDAY AFTERNOON
AND EVENING WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

THUNDERSTORMS WILL BE POSSIBLE TUESDAY THROUGH THURSDAY. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED THESE DAYS, BUT A FEW SEVERE STORMS
COULD BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON.

In the hours before

Local storm report, May 13, 4:20 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
420 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             5 N WHEELER             35.51N 100.28W
05/13/2016  M1.00 INCH       WHEELER            TX   STORM CHASER

            QUARTER SIZED HAIL FELL ON HIGHWAY 83...NO SIGNIFICANT
            HAIL ACCUMULATION NOTED. MINOR STREET FLOODING WAS
            OCCURRING IN WHEELER... TX.

&&

EVENT NUMBER AMA1600280

BIEDA
Local storm report, May 13, 4:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
427 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             WHEELER                 35.44N 100.28W
05/13/2016  M1.00 INCH       WHEELER            TX   FIRE DEPT/RESCUE

            QUARTER SIZED HAIL FALLING...NO SIGNIFICANT HAIL. HEAVY
            RAINFALL IS ALSO FALLING.

&&

EVENT NUMBER AMA1600281

BIEDA
Special weather statement, May 13, 4:36 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CDT FRI MAY 13 2016

TXZ019-132215-
DONLEY TX-
436 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DONLEY COUNTY UNTIL 515
PM CDT...

AT 435 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES EAST OF GOODNIGHT TO 14 MILES SOUTHWEST
OF CLARENDON. MOVEMENT WAS EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS. THESE STORMS MAY STRENGTHEN AND BEGIN PRODUCING SEVERE
WEATHER

LOCATIONS IMPACTED INCLUDE...
CLARENDON...HOWARDWICK...LELIA LAKE AND GREENBELT LAKE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
THE TEXAS PANHANDLE.

LAT...LON 3477 10109 3513 10108 3509 10069 3475 10071
      3475 10104
TIME...MOT...LOC 2135Z 282DEG 15KT 3506 10110 3484 10111

JGG/MB
Local storm report, May 13, 4:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
439 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             7 WSW KELLERVILLE       35.33N 100.61W
05/13/2016  M1.25 INCH       GRAY               TX   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL WITH ACCUMULATION UP TO AN INCH
            DEEP. MOST OF THE HAIL WASHED INTO THE DITCH. NO
            FLOODING TO REPORT.

&&

EVENT NUMBER AMA1600282

BIEDA
Local storm report, May 13, 4:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
441 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             2 E WHEELER             35.44N 100.24W
05/13/2016  E1.00 INCH       WHEELER            TX   PUBLIC

&&

EVENT NUMBER AMA1600283

BRB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 3:47 PM CDTSevere Thunderstorm WarningAMAWheeler43 min
May 13, 3:55 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler50 min
May 13, 4:23 PM CDTSevere Thunderstorm WarningAMACarson52 min
May 13, 4:25 PM CDTSevere Thunderstorm WarningAMAWheeler50 min
May 13, 4:27 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler48 min
May 13, 4:36 PM CDTSpecial Weather StatementAMADonley39 min
May 13, 4:51 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley39 min
May 13, 5:06 PM CDTSpecial Weather StatementAMAPotter39 min
May 13, 5:11 PM CDTSevere Thunderstorm WarningAMACollingsworth49 min
May 13, 5:29 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley47 min
May 13, 5:31 PM CDTSevere Thunderstorm WarningAMACollingsworth44 min
May 13, 5:56 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley49 min
May 13, 6:15 PM CDTSevere Thunderstorm WarningAMACollingsworth25 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.